Hail, Macoupin
- When
- November 17, 10:58 AM CST
- Where
- Macoupin County, 0.74 mi WNW of Medora
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.175, -90.142
Strong cold front moved through the region with plenty of lift, moisture and instability. Numerous severe storms developed and raced east across forecast area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Strong cold front moved through the region with plenty of lift, moisture and instability. Numerous severe storms developed and raced east across forecast area. There were numerous reports of large hail, damaging winds and tornadoes. Also, because of a tight gradient with this system non-thunderstorm winds gusted in excess of 40 mph in a number of locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Nov 17, 6:02 AM CST, 4 hours 56 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
602 AM CST Sun Nov 17 2013
.SHORT TERM: (Through Late This Afternoon)
Issued at 331 AM CST Sun Nov 17 2013
Latest round of storms have moved off to the east and southeast
early this morning. Could still see some scattered activity in warm
sector, but better chances later this morning and through the
afternoon hours as strong cold front slides through region. Strong
to severe storms still possible for portions of the forecast area,
mainly along and east of Mississippi River with best chance further
east over eastern IL and most of Indiana where there is a high risk
of severe weather. SPC has placed eastern portions of our forecast
area in a moderate risk for severe storms, so added severe mention
in the weather grids for this area. All of this is due to a surface
low currently over northeastern KS that will continue to deepen as
negatively tilted upper level trof helps to lift it northeast into
Great Lakes region. This combined with broad low level jet which
will continue to advect plenty of moisture into the area resulting
in moderate instability. As cap erodes by late morning, discrete
cells to develop over east central/southeastern MO as well as
southwestern IL which will eventually merge into a line and race
east. The main threats will be large hail and damaging winds, as
well as a few tornadoes. With the rapid movement of the front the
storms should move out of the forecast area by 00z Monday.
Another issue to deal with today will be the winds, as gradient
tightens ahead of system will see winds pickup by mid morning
sustained between 20 and 30 mph, gusting to near 40 mph at times.
Winds to persist behind the strong cold front as well before
diminishing early this evening. So have kept wind advisory for today
from 10 am to 6 pm.
One last above normal day as temperatures rise into the mid 60s to
mid 70s, then temperatures to remain steady or slowly fall during
the afternoon hours as the front slides through.
Byrd
.LONG TERM: (Tonight through Saturday)
Issued at 331 AM CST Sun Nov 17 2013
As system exits the area this evening, surface ridge to build in and
winds diminish. Colder air to filter in with lows dipping down into
the mid 30s to low 40s, about 20 to 30 degrees colder then
temperatures are this morning.
Surface ridge to remain over region through Monday night before
moving off to the east. In the meantime, highs on Monday will only
be in the 50s with lows Monday night in the upper 20s to low 30s.
Beyond that, extended models show southerly flow returning to the
area by mid week. Several weak shortwaves to slide through the area
for the rest of the forecast period with chances of rain Wednesday
through early Saturday. Extended models are indicating colder air
to filter in by Friday night with rain becoming mixed with snow
before ending.
Byrd
&&
.AVIATION: (For the 12z TAFs through 12z Monday Morning)
Issued at 558 AM CST Sun Nov 17 2013
A low pressure system currently centered in southeast Nebraska and
trailing cold front will intensify and move east across the region
during the morning into the early afternoon. A strong southwesterly
low level jet is already present in advance of the cold front and
this will maintain conditions favorable for LLWS through around
15z, then the surface winds will increase significantly and become
strong and gusty while veering to southwest and then west with
passage of the front. Expecting broken mvfr cigs to develop this
morning with heating with scattered thunderstorms initiating
across eastern Missouri between 15-17z. There will be a narrow
window for thunderstorms at the terminals in the St. Louis metro
area and at KUIN in advance of the cold front. Surface winds will
diminish around sunset.
Specifics for KSTL:
A strong southwesterly low level jet is present and this will
maintain conditions favorable for LLWS through around 15z, then
the southerly surface winds will increase significantly and become
strong and gusty while veering to southwest during the later half
of the morning, and then to the west with a cold front passage
early this afternoon. Expecting broken mvfr cigs to develop this
morning with heating with thunderstorms possible between 17-19z.
Surface winds will diminish around sunset.
Glass
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...WIND ADVISORY from 10 AM this morning to 6 PM CST this evening
FOR Audrain MO-Boone MO-Callaway MO-Cole MO-Crawford MO-
Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Knox MO-Lewis
MO-Lincoln MO-Madison MO-Marion MO-Moniteau MO-Monroe MO-
Montgomery MO-Osage MO-Pike MO-Ralls MO-Reynolds MO-Shelby
MO-St. Charles MO-St. Francois MO-St. Louis City MO-St.
Louis MO-Ste. Genevieve MO-Warren MO-Washington MO.
IL...WIND ADVISORY from 10 AM this morning to 6 PM CST this evening
FOR Adams IL-Bond IL-Brown IL-Calhoun IL-Clinton IL-Fayette
IL-Greene IL-Jersey IL-Macoupin IL-Madison IL-Marion IL-
Monroe IL-Montgomery IL-Pike IL-Randolph IL-St. Clair IL-
Washington IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 424 AM CST SUN NOV 17 2013 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-181200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 424 AM CST SUN NOV 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THE THREAT OF SEVERE THUNDERSTORMS WILL BE OVER EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS TODAY. A FEW TORNADOES WILL BE POSSIBLE...ALONG WITH DAMAGING WINDS AND SOME HAIL. IN ADDITION...VERY STRONG SOUTHWESTERLY WINDS ARE EXPECTED FROM LATE THIS MORNING AND INTO THIS AFTERNOON...WITH WINDS GUSTING INTO THE 45 TO 50 MPH RANGE. WINDS WILL VEER TO THE WEST BEHIND A STRONG COLD FRONT LATER THIS AFTERNOON. BECAUSE OF THIS THREAT...A WIND ADVISORY HAS BEEN ISSUED FROM 10 AM TO 6 PM TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY OVER EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWESTERN ILLINOIS TODAY. BYRD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1038 AM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 AM TSTM WND GST PITTSBURG 38.87N 89.21W
11/17/2013 E55 MPH FAYETTE IL AMATEUR RADIO
50-55 MPH WIND GUSTS ESTIMATED WITH A FEW VERY SMALL
TREEL LIMBS DOWN.
&&
GOSSELINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1040 AM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 AM HAIL 2 N QUINCY 39.96N 91.39W
11/17/2013 E0.25 INCH ADAMS IL TRAINED SPOTTER
NOT MUCH WIND
&&
MILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1048 AM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM TSTM WND GST 2 NE PITTSFIELD 39.63N 90.78W
11/17/2013 M53 MPH PIKE IL AWOS
&&
MILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1050 AM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM NON-TSTM WND GST KLIEVER 38.70N 92.50W
11/17/2013 M42 MPH MONITEAU MO TRAINED SPOTTER
A COUPLE SHINGLES HAVE BEEN BLOWN OFF
&&
MILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1055 AM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 AM TSTM WND GST LA GRANGE 40.05N 91.50W
11/17/2013 E55 MPH LEWIS MO TRAINED SPOTTER
ESTIMATED 50-55MPH WIND GUSTS WITH 2 INCH DIAMETER TREE
LIMBS DOWN.
&&
GOSSELINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1058 AM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 AM NON-TSTM WND GST 4 NNE ASHLAND 38.83N 92.22W
11/17/2013 M46 MPH BOONE MO ASOS
GRADIENT WIND
&&
MILLERThe St Louis radar (KLSX), 71 km away, was scanning. The volume nearest the first event began at 16:58 UTC.
7 hail, 7 tornado, 2 thunderstorm wind. Local standard time, as filed.
Despite photographic evidence of a large tornado northwest of Litchfield, only minor damage to power poles and one barn was observed. The tornado initially touched down in Macoupin County on Litchfield Road about 1.3 miles west of the Macoupin/Montgomery county line. It travelled to the northeast only causing minor tree damage rated EF0 in Macoupin County. It then crossed the Macoupin/Montgomery county line about four tenths of a mile south of North 18th Avenue. Most of the area where the tornado occurred was bare farm fields which did not have any damage indicators. The path length of the tornado in Macoupin County was 2.11 miles with a max path width of 20 yards. The damage for this segment was estimated to be EF0. Overall, the entire tornado path length was 3.98 miles with a max path width of 50 yards and a maximum damage rating of EF0.
Despite photographic evidence of a large tornado northwest of Litchfield, only minor damage to power poles and one barn was observed. The tornado crossed the Macoupin/Montgomery county line into Montgomery County about four tenths of a mile south of North 18th Avenue. The tornado caused some minor tree damage on Barnett Trail. It continued to the northeast causing moderate roof damage to a barn on the south side of Illinois Route 108, just west of intersection with Pipeline Road before lifting and dissipating. Most of the area where the tornado occurred was bare farm fields which did not have any damage indicators. The path length of the tornado in Montgomery County was 1.87 miles with a max path width of 50 yards. The damage for this segment was estimated to be EF0. Overall, the entire tornado path length was 3.98 miles with a max path width of 50 yards and a maximum damage rating of EF0.
A tornado touched down on Jamestown Road about seven tenths of a mile south of the intersection with Low Bridge Road and moved east northeast about four tenths of a mile before dissipating. It destroyed a garage, removed shingles from a house, destroyed a pole barn and snapped a number of large trees. This tornado was photographed by numerous people. Overall, the entire tornado path length was 0.37 miles with a max path width of 50 yards. The tornado was rated EF1 with max wind speed of 100 MPH.
A tornado touchdown on Interstate 64, about 4.4 miles southwest of New Minden, blowing a tractor trailer off the interstate and causing minor injuries to the driver. The tornado then began moving northeast towards New Minden. The worst damage was about 2 miles west southwest of New Minden, where a small farm sustained a direct hit. The outbuildings and barns sustained varying degrees of damage, but the homestead was totally destroyed with only the foundation remaining. The damage at the homestead was rated EF4, and two fatalities occurred at this location. Also, a large full size van was rolled over. Less than a quarter of a mile east of the house, a single wide mobile home was destroyed. There were 4 people at this location, three of them sought shelter in the creek bed just east of the mobile home while one went back to mobile home to retrieve something. This person rode out the tornado in the bathtub, but was thrown about 50 feet into a field. One of his ankles was broken. He was treated and released from a local hospital. The tornado then continued to race northeast, hitting the far north side of New Minden north of Illinois Route 177, and producing significant damage to St. Johns Lutheran Church and to several homes just northwest of the church. Damage to two of the homes was rated EF3. The tornado continued northeast, producing sporadic damage to just north of Hoyleton. A farm 2 miles west-northwest of Hoyleton sustained significant damage, as did a newly constructed home 2 miles north of Hoyleton. Damage at these two locations were rated EF2. The tornado then veered a bit northwest and dissipated. Overall, the entire tornado path length was 10.59 miles with a max path width of 200 yards. The tornado was rated EF4 with max wind speeds of at least 166 MPH. There were two fatalities and 2 minor injuries.
As the EF4 tornado dissipated, another tornado formed one mile to the east on Sycamore Road just west of intersection with Peach Tree Road. At this location, a barn had several of its walls collapsed on the south side of Sycamore Road. The tornado then travelled to the northeast. It crossed Peach Tree Road and destroyed a barn about four tenths of a mile north of Sycamore Road. It continued to the northeast causing sporadic tree damage. The most widespread damage occurred near the Flying M Ranch Golf Course, about 3 miles southwest of the city limits of Centralia, Illinois. In this area the tornado lifted some panels off of a barn roof on Kuhn Road and caused significant roof damage to a house on County Highway 18 just south of Klub House Lane. The damage to the house was rated EF1. Just northeast of the house, the golf course club house sustained considerable roof damage and several windows were blown out. The tornado continued to the northeast crossing from Washington County into far southeastern Clinton County, about a third of a mile west of Wilkin Road. The path length of the tornado in Washington County was 3.58 miles with a max path width of 100 yards. The damage for this segment was estimated to be EF1 with max wind speeds of 95 to 100 MPH. Overall, the entire tornado path length was 4.76 miles with a max path width of 100 yards and a maximum damage rating of EF1.
The tornado continued to the northeast crossing from Washington County into far southeastern Clinton County, about a third of a mile west of Wilkin Road. It travelled to the northeast causing only tree damage before lifting and dissipating only three quarters of a mile west of a large mobile home park in Wamac. The path length of the tornado in Clinton County was 1.18 miles with a max path width of 20 yards. The damage for this segment was estimated to be EF0. Overall, the entire tornado path length was 4.76 miles with a max path width of 100 yards and a maximum damage rating of EF1.
A strong tornado developed between U.S. Highway 40 and Interstate 70 about 1.4 miles east of Brownstown on County Road 1750E. The tornado destroyed a barn, depositing the debris downstream into the adjacent open field. The tornado continued northeast across U.S. Highway 40 damaging a few outbuildings and silos on a farmstead. The tornado strengthened and grew in size as it moved just to the west of St. Elmo. Here it caused significant damage to three homes and severe damage/complete destruction to numerous outbuildings. Two of the houses were moved from their foundations. This damage was rated EF-2. The tornado continued northeast toward the St. Elmo Golf Club, causing significant damage to trees and destroying a garage and two outbuildings at a residence located on St. Elmo Country Club Road. The tornado continued northeast crossing Illinois Route 128 into Effingham County (WFO ILX’s county warning area). The path length of the tornado in Fayette County was 8.5 miles with a max path width of 200 yards. The damage for this segment was estimated to be EF2 with max wind speeds of 120 MPH. Overall, the entire tornado path length was 11.4 miles with a max path width of 200 yards and a maximum damage rating of EF2.
Thunderstorm winds caused moderate damage to several homes in Nokomis. Also, several homes sustained minor siding damage.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Washington | 2013-11-17 | 80 | Male | Permanent Home | Direct |
| Tornado, Washington | 2013-11-17 | 78 | Female | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyThe tornado archive for Illinois, 2013Warnings in Illinois, November 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481845, 481844, 481846, 482454, 482457, 482438, 482458, 482442, 482441, 482443, 482450, 482451, 482452, 482459, 482472, 482476.